This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
#Open journalism No news is bad news

Your contributions will help us continue to deliver the stories that are important to you

Support The Journal
Dublin: 11 °C Tuesday 11 August, 2020
Advertisement

'If someone goes under, call 999': Addiction expert warns about GHB after more overdoses

The drug has been making headlines after more overdoses last weekend and a high-profile rape case.

File photo
File photo
Image: Shutterstock/itsmejust

AN ADDICTION EXPERT has warned people to call an ambulance if they are with someone who overdoses on GHB – or any other drug.

The drug has been making headlines in recent weeks after more overdoses in Ireland and a high-profile rape case in the UK.

Last weekend two men ended up in hospital after suspected GHB overdoses at a house part in Dublin city. 

Earlier this month the UK’s most prolific serial rapist was jailed for life after spiking at least 48 men with drugs such as GHB and filming himself sexually violating them while they were unconscious in his Manchester apartment.

Graham Ryall, treatment services coordinator at the Rialto Community Drug Team, is among the Irish experts who have been raising concerns about GHB for some time now. 

Ryall has seen an increase in the number of people coming to him and his colleagues for support after developing an addiction to GHB in recent years.

GHB – sometimes referred to as G, Gina or liquid ecstasy – is cheap and readily available, leading to an increase in popularity. However, its potency varies widely so passing out or overdosing is common.

G is often used alongside other drugs such as crystal meth and ketamine for chemsex – where people take illegal drugs to enhance and prolong sexual activity. The practice is usually associated with men who have sex with men (MSM), but is also becoming more common among others.

Slamsex is the term used when the above drugs are injected for a more intense high, sparking concerns about sharing needles and the possible transmission of HIV and Hepatitis C.

Ryall said people may be concerned about getting in trouble if they call emergency services because someone they’re with overdoses on G, but stressed that getting help is vital.

“Although you might worry about phoning an ambulance by dialling 112 or 999, not doing so could cost someone their life and put you in a far more serious situation,” Ryall said.

“Don’t leave someone alone unless you have to get help, while you’re gone they could move out of the recovery position. If you must leave them, make sure it’s not easy for them to roll over onto their back,” he added.

Tell paramedics the truth 

Ryall said paramedics are much better placed to help a person who has overdosed if they know exactly what they have taken.

“When the ambulance arrives, tell them if you can what the person has taken. They won’t tell the police, your friend’s family or anyone not involved in their clinical care that your friend has been taking drugs,” he said. 

G leaves a person’s system within hours and most tests don’t screen for it so medical professionals often don’t know that a patient has taken it, meaning they may not receive the correct care. 

People who use G are encouraged to carry G cards, which are available at various service providers and sexual health clinics, so first responders will know what they’ve taken if such a scenario arises.

download A G card Source: Dr Kiran Santlal

Ryall said that while it is of course safer to not take any illegal drugs, it is vital people who do take drugs such as G are aware of the dangers and harm reduction information.

“If you’re planning to take G it’s really important to be careful with your dose to minimise the chances of something going badly wrong,” Ryall advised.

He said if a person insists on taking G despite the risks, they should avoid mixing it with alcohol or other drugs.

“Never mix G with alcohol, it can dramatically increase the effects of the drug, leading to a much higher risk of going under (overdosing and losing consciousness) and vomiting,” he said.

‘There’s no way of knowing how pure it is’ 

Ryall said if a person does take G, they should measure it carefully, take as low a dose as possible, and space out their doses by at least four hours.

There is no way of knowing how concentrated or pure the G is. Getting an accurate dose of G is crucial. A tiny bit too much can cause you to lose consciousness or go under.

“Everybody reacts differently and it’s not uncommon to be sick the first time you take it.

“Some individuals find that the longer they’re awake and doing G, the greater the chances of them passing out. Reducing the amount you do and the time between doses can help reduce the chances of this happening,” Ryall explained. 

G usually comes in a clear liquid form and people sometimes unwittingly take the drug when they ingest what they assume is water or another drink.

Ryall said another big issue is people drinking from the container G is stored in, warning this could lead to a person “taking a massive dose which could prove fatal”.

If someone has taken too much G and may overdose, the symptoms include convulsions, vomiting, sweating intensely, pale skin, confused or erratic behaviour, slow heart or breath rate, and chest pain.

If you’re with someone who has gone under:

  • don’t leave them unattended
  • make sure they’re breathing, and continue to check their breathing until they wake up
  • put them in the recovery position (lie them on their side)
  • if someone is unconscious and unresponsive, call 112 or 999

Sexual assault and consent

Earlier this month, the UK’s most prolific serial rapist was jailed for life after drugging at least 48 men and filming himself sexually violating them while they were unconscious in his Manchester apartment.

It’s believed that Reynhard Sinaga laced alcohol drinks with GHB and other drugs, leading his victims to pass out. 

Police have linked Sinaga to more than 190 potential victims in total – dozens of whom they have not yet been able to identify.

People working in the healthcare and addiction sectors in Ireland have highlighted an increase in sexual assaults related to G in recent months.

Ryall previously told us he is aware of cases where G was used as “a weapon of rape”, with some people putting it into lube and using it during sex without the other person’s consent.

Noel Sutton of the Gay Health Network also told TheJournal.ie he knows of a number of men who have been sexually assaulted or raped after taking G, and at least eight men who died after taking the drug.

“The use of drugs for a sexual high is nothing new. It’s been there since the dawn of man,” Sutton said.

“It’s just the type of drug [they're] using which is quite dangerous and because of the fact that people can go under or end up going into a semi-vegetative state because of the amount that they’ve ingested, it leaves them vulnerable and wide open to sexual assault.”

Ryall said the sedative properties of G “can leave a person incoherent or comatose, so they are unable to give their sexual consent”, adding: “Whether a person unknowingly or willingly takes G, they are at risk of sexual assault.”

He added that anyone engaging in sexual activity should seek consent from the other person or people involved, and always use condoms.

Ryall has worked in addiction treatment for over 20 years and said G is “the most difficult substance I’ve ever worked with” because of how quickly people can become addicted and the side effects it has, often leading to depression and anxiety.

However, he stressed that help is out there, stating: “If you have been taking G regularly for long periods of time, you can become dependent and it can be very dangerous to suddenly stop. Get medical advice and support from a drug service, your GP or sexual health service.”

More information on GHB and harm reduction can be read here.

Here are some of the support services available: 

If you’d like to speak to me about your experience of GHB use or chemsex, email orla@thejournal.ie or contact me anonymously via my Threema ID ZVHKV6VD.

  • Share on Facebook
  • Email this article
  •  

About the author:

Órla Ryan

Read next:

COMMENTS (1)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel